Alert archive / Massachusetts / Red Flag Warnings in 2019
Red Flag Warning 1, NWS Albany, NY
NWS Albany, NY issued this red flag warning at Apr 4, 2019, 4:18 AM EDT for Berkshire County, Massachusetts; Northwest Hills Planning Region, Connecticut. It took effect at Apr 4, 2019, 9:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2019, 4:18 AM EDT (08:18 UTC)
- In effect from
- Apr 4, 2019, 9:00 AM EDT
- Expired
- Apr 4, 2019, 8:00 PM EDT
- In force
- 11 hr
- Issued by
- NWS Albany, NY
Counties Northwest Hills Planning Region, CT, Berkshire County, MA
The radar
The Albany radar (KENX), 88 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1613 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762 WWUS81 KALY 040818 RFWALY URGENT - FIRE WEATHER MESSAGE National Weather Service Albany NY 418 AM EDT Thu Apr 4 2019 CTZ001-013-MAZ001-025-042200- /O.UPG.KALY.FW.A.0001.190404T1200Z-190405T0000Z/ /O.NEW.KALY.FW.W.0001.190404T1300Z-190405T0000Z/ Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire- 418 AM EDT Thu Apr 4 2019 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES FOR WESTERN MASSACHUSETTS AND NORTHWESTERN CONNECTICUT... The National Weather Service in Albany has issued a Red Flag Warning for gusty winds and low relative humidity values, which is in effect from 9 AM this morning to 8 PM EDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...Berkshire County, Massachusetts and Litchfield County, Connecticut * Timing...From 9 AM this morning through 8 PM this evening. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 15 percent. * Temperatures...Highs in the 40s to low 50s. * Lightning...None * IMPACTS...Dry weather and gusty winds will result in critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$
3 follow-up statements
052 WWUS81 KALY 040939 RFWALY URGENT - FIRE WEATHER MESSAGE National Weather Service Albany NY 539 AM EDT Thu Apr 4 2019 NYZ049-052-053-059>061-064>066-042200- /O.EXB.KALY.FW.W.0001.190404T1500Z-190405T0000Z/ Eastern Schenectady-Eastern Albany-Western Rensselaer- Eastern Greene-Western Columbia-Eastern Columbia-Eastern Ulster- Western Dutchess-Eastern Dutchess- 539 AM EDT Thu Apr 4 2019 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES FOR PORTIONS OF EASTERN NEW YORK... The National Weather Service in Albany has issued a Red Flag Warning for gusty winds and low relative humidity values, which is in effect from 11 AM this morning to 8 PM EDT this evening. * Affected Area...The Capital District, Mid Hudson Valley, and central and southern Taconics in eastern New York. * Timing...From 11 AM this morning through 8 PM this evening. * Winds...West-northwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 15 percent. * Temperatures...Highs in the low 50s. * Lightning...None * IMPACTS...Dry weather and gusty winds will result in critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ CTZ001-013-MAZ001-025-042200- /O.CON.KALY.FW.W.0001.190404T1300Z-190405T0000Z/ Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire- 539 AM EDT Thu Apr 4 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES FOR WESTERN MASSACHUSETTS AND NORTHWESTERN CONNECTICUT... * Affected Area...Berkshire County, Massachusetts and Litchfield County, Connecticut. * Timing...From 9 AM this morning through 8 PM this evening. * Winds...West-northwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 15 percent. * Temperatures...Highs in the 40s to low 50s. * Lightning...None * IMPACTS...Dry weather and gusty winds will result in critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$
048 WWUS81 KALY 041914 RFWALY URGENT - FIRE WEATHER MESSAGE National Weather Service Albany NY 314 PM EDT Thu Apr 4 2019 CTZ001-013-MAZ001-025-NYZ049-052-053-059>061-064>066-050000- /O.CON.KALY.FW.W.0001.000000T0000Z-190405T0000Z/ Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Eastern Schenectady-Eastern Albany- Western Rensselaer-Eastern Greene-Western Columbia- Eastern Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess- 314 PM EDT Thu Apr 4 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES FOR PORTIONS OF EASTERN NEW YORK... * Affected Area...Fire Weather Zone 001 Northern Litchfield, Fire Weather Zone 001 Northern Berkshire, Fire Weather Zone 013 Southern Litchfield, Fire Weather Zone 025 Southern Berkshire, Fire Weather Zone 049 Eastern Schenectady, Fire Weather Zone 052 Eastern Albany, Fire Weather Zone 053 Western Rensselaer, Fire Weather Zone 059 Eastern Greene, Fire Weather Zone 060 Western Columbia, Fire Weather Zone 061 Eastern Columbia, Fire Weather Zone 064 Eastern Ulster, Fire Weather Zone 065 Western Dutchess and Fire Weather Zone 066 Eastern Dutchess. * Timing...Now through 8 PM this evening. * Winds...West-northwest 10 to 20 mph with gusts up to 35 mph. Winds will diminish to below 15 mph after 8 PM * Relative Humidity...As low as 15 percent. * Temperatures...Highs in the upper 40s to mid 50s. * Lightning...None * IMPACTS...Dry weather and gusty winds will result in critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$
604 WWUS81 KALY 042323 RFWALY URGENT - FIRE WEATHER MESSAGE National Weather Service Albany NY 723 PM EDT Thu Apr 4 2019 CTZ001-013-MAZ001-025-NYZ049-052-053-059>061-064>066-050030- /O.CON.KALY.FW.W.0001.000000T0000Z-190405T0000Z/ Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Eastern Schenectady-Eastern Albany- Western Rensselaer-Eastern Greene-Western Columbia- Eastern Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess- 723 PM EDT Thu Apr 4 2019 ...RED FLAG WARNING WILL EXPIRE AT 8 PM... The gusty winds have begun to diminish and relative humidity values will increase this evening as the temperatures drop. Therefore, the red flag warning will expire on time at 8 pm. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this red flag warning went out at Apr 4, 1:27 AM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 4, 1:27 AM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
127 AM EDT Thu Apr 4 2019
.SYNOPSIS...
Strong gusty westerly winds will persist into this evening in
wake of a cold front passage. Fair and cool conditions are
expected for tonight through Thursday as high pressure builds
into the region. It will still be breezy, but winds will not be
as strong. An approaching warm front will bring some rain and
snow to the region on Friday into Friday night, with best
chances for snow across higher elevations.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1230 am, have cancelled the wind advisory as gusts have
fallen to 20-30 kt and should continue to diminish overnight.
Adjusted sky grids to account for some midlevel clouds from the
Mohawk Valley into southern Vermont. A few flurries may be
possible. Otherwise the forecast looks good.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
Thursday will feature dry conditions with abundant sunshine and
slightly below normal temperatures, as high pressure builds
eastward across the Great Lakes. With the center of the
anticyclone still positioned to our west, and a very dry air
mass in place, it will be another breezy day. However, winds
will not be as strong as Wednesday due to forecast lower mixing
heights around 850 mb and relatively weaker winds aloft. This
should result in W-NW winds gusting to around 25-35 mph from
late morning through early evening.
Winds will finally subside Thursday night, as the surface high
moves directly over our region. It will be cold night though, as
mainly clear skies and light winds will lead to good
radiational cooling conditions. Lows expected to be in the teens
and 20s.
High pressure will quickly shift eastward into New England
Friday morning, and off the coast by Friday afternoon. As a weak
area of low pressure lifts northward into the central Great
Lakes region, its associated warm front will approach from the
Ohio Valley and mid Atlantic region. Isentropic lift ahead of
the warm front will result in precipitation developing from SW
to NE across our region during the day Friday. There are some
timing differences among various sources of model guidance, but
the there is consensus that the precip will hold off until after
12Z, and more likely until 15Z or 18Z from Albany north and
east. Due to the timing of precip arriving during the daylight
hours, we are expecting mainly rain in valleys and possible
snow/sleet in the higher terrain. There is a low probability for
some freezing rain, but it is not climatologically favored this
time of year during the late morning/afternoon hours. Low-level
thermal profiles do look cold enough for snow/sleet mix in the
higher terrain, but accumulations should generally be confined
to mountain areas above 1500 ft.
Any rain/snow should change to plain rain late Friday into
Friday night as the warm front is expected to lift just north of
the region. It will be a cold rain with temps mainly in the mid
30 to lower 40s. Precipitation shadowing will likely occur with
the S-SW flow aloft, so areas from Albany west through the
Schoharie Valley and northern mid Hudson Valley will see the
least amounts (around a quarter inch), with another minimum
area across the central Adirondacks. Typical locations such as
the southern Catskills, southern Adirondacks, Saratoga region
and western New England will see higher amounts of a half to
three quarters of an inch. At this time total snow accumulations
of a dusting to an inch or two will be possible across the
higher terrain.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The extended forecast period will begin with a brief period of
dry weather with seasonable temperatures on Saturday and Sunday,
followed by a potentially prolonged period of wet weather.
Saturday and Sunday...Mid-level height rises and broad/weak
subsidence will overspread the region Saturday and continue
through most of Sunday. There could be some lingering rain
showers over western New England on early Saturday, and there
could be some clouds/sprinkles approaching the Adirondacks and
western Mohawk Valley on late Sunday, but elsewhere the surface
high pressure will keep conditions dry with seasonable
temperatures. Highs will be in the 40s and 50s over the higher
terrain and in the 50s and low 60s over valley regions. Lows
will generally be in the 30s.
Monday through Wednesday...The pattern will quickly change as a
deep upper trough digs into the eastern CONUS. There is
considerable uncertainty with respect to the synoptic flow
pattern amplitude and progression as we head through the first
half of the week, so this will be a low confidence forecast. The
12Z GFS suggests a digging trough transitioning to a cut-off
low over the Great Lakes region. The resultant surface features
include a quasi-stationary boundary situated over the region,
with coastal low redevelopment on the back end of the system.
The deterministic run of the 12Z GFS resolves higher amounts of
QPF then any of the GEFS members, so it is considered somewhat
of an outlier as of now, but multiple runs have shown quite a
bit of QPF. This solution would drop multiple inches of liquid
precipitation over the region with the possibility of multiple
precipitation types. The 12Z ECMWF suggests a less amplified,
more progressive pattern with a warm front lifting through the
region followed by a rapidly translating cold front. This would
be a much drier solution. Just about all guidance points toward
the potential for periods of wet weather Monday through
Wednesday, with normal to slightly below normal temperatures.
The details will have to be worked out as we get closer to early
next week.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Strong low pressure will continue tracking northeast into the
Canadian Maritimes, as high pressure builds across the region
from the west through Thursday.
VFR conditions are expected through the end of the TAF period,
ending at 06Z/Fri. Some patches of high and mid level clouds
will pass through at times.
West to northwest winds will persist through Thursday. Through
daybreak, wind speeds will decrease from earlier levels,
generally at 8-15 KT, with some gusts of 20-25 KT possible,
especially at KGFL, KALB and KPSF.
Wind speeds will increase after 14Z/Thu, with sustained speeds
10-15 KT, with gusts of 25-30 KT, strongest at KALB and KPSF.
Winds will begin to decrease between 23Z/Thu and 03Z/Fri to 8-12
KT, then generally under 8 KT after 03Z/Fri.
At KPOU, where wind speeds have decreased, low level wind shear
has been included in the TAF overnight (through 12Z/Thu), as
surface winds have decreased to less than 8 KT, while winds
around 2000 FT AGL remain from the west/northwest at 30-35 KT.
Outlook...
Thursday Night: Low Operational Impact. Breezy NO SIG WX.
Friday: High Operational Impact. Breezy Definite RA...SN.
Friday Night: High Operational Impact. Definite RA.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Slight Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA.
&&
.FIRE WEATHER...
Wind gusts of 35 to 55 mph and RH values of 20 to 30 percent
will persist into early this evening...
Wind gusts 25 to 35 mph and minimum RH values of 15 to 25
percent are expected on Thursday...
Strong gusty westerly winds will persist into this evening in
wake of a cold front passage. Fair and cool conditions are
expected for tonight through Thursday as high pressure builds
into the region. It will still be breezy, but winds will not be
as strong. An approaching warm front will bring some rain and
snow to the region on Friday into Friday night, with best
chances for snow across higher elevations.
Westerly winds tonight will decrease to 10 to 20 mph, then
increase to 15 to 25 mph with gusts up to 35 mph. Winds will
become northwest Thursday night and decrease to less than 10
mph.
RH values will only recover to around 50-75 percent tonight,
then decrease to minimum values of 15 to 25 percent Thursday
afternoon.
&&
.HYDROLOGY...
Other than some isolated to widely scattered sprinkles or
flurries into early this evening, dry weather is expected
through Thursday night. Although daytime temperatures will be a
little milder than recent days, overnight lows still looks to
below freezing for much of the area for the next few nights.
This should allow for a diurnal melting pattern of the snowpack
that continues to be in place over the high terrain.
The next chance for widespread precipitation looks to be Friday
into Friday night, with some rain and high elevation snow from
an approaching frontal boundary. Some rises are possible on
rivers/stream, but it still appears runoff looks limited enough
to keep rivers and streams well within their banks. Also, the
precipitation may fall as at least some snow over the mountains.
Dry weather should then return for the weekend, but additional
precipitation is expected by early next week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Fire Weather Watch from 8 AM EDT this morning through this
evening for CTZ001-013.
NY...None.
MA...Fire Weather Watch from 8 AM EDT this morning through this
evening for MAZ001-025.
VT...None.
&&
SYNOPSIS...KL
NEAR TERM...Thompson
SHORT TERM...JPV
LONG TERM...Cebulko
AVIATION...KL
FIRE WEATHER...KL/JPV
HYDROLOGY...KL/JPVHazardous weather outlook, Apr 4, 12:30 AM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 1230 AM EDT Thu Apr 4 2019 NYZ032-033-038>043-047>054-058>061-063>066-082>084-VTZ013>015-051100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 1230 AM EDT Thu Apr 4 2019 This Hazardous Weather Outlook is for east central and eastern New York, and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-051100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire- 1230 AM EDT Thu Apr 4 2019 ...FIRE WEATHER WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut and western Massachusetts. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 3:37 PM EDT | Winter Weather Advisory | ALY | Berkshire | 36 hr |
Nearby
Red Flag Warnings in Massachusetts, 2019Red Flag Warnings in Connecticut, 2019Red Flag Warnings in New York, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.